Hail, Johnson
- When
- June 26, 10:41 PM CST
- Where
- Johnson County, 0.69 mi N of Tecumseh
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -96.180
Trained spotter reported hail of 1.25 inches.
Scattered storms produced a couple of severe reports and led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered storms produced a couple of severe reports and led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 26, 5:19 PM CST, 5 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 619 PM CDT Fri Jun 26 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 236 PM CDT Fri Jun 26 2020 Weak frontal boundary at 2 pm was located just south of Lincoln extending east to near Plattsmouth, then northeast toward Atlantic. A few showers/sprinkles had developed along the front before noon, and this trend continues into mid afternoon. No lightning has been observed thus far. The boundary will continue to be the focus for a few showers, and possible thunderstorms late this afternoon as the front continues to slowly move toward the NE/KS border by mid to late evening. CAMs suggest a storm or two may pop along the front by about 5-7 pm, with scattered coverage through the remainder of the evening. All of this activity will be south of I80, with areas to the north likely remaining dry tonight. SPC has our southern forecast area in a slight risk for wind and hail and this seems reasonable. After midnight, there remains a threat for scattered storms across southeast NE and southwest IA. And again, some of these overnight storms could have some hail, and it's possible that a few locations get more than one or two storms, thus locally heavy rainfall will also be possible, but flooding is not expected. Previous forecasts indicated that Saturday would be mainly dry, but models now appear to be latching onto a weak wave moving out of the central Rockies. This is also what may help to energize the overnight activity, but this wave could also still be present Saturday, to at least bring a slight chance of showers/storms along and east of the Missouri River. Meanwhile, another upper wave moving out of the Rockies could bring more storm chances to the area Saturday night into Sunday. This may help push the previously mentioned frontal boundary north, and thus there's at least a marginal risk of a stronger storm south of I80 Saturday night as indicated by a few of the CAMs, but confidence is not great. After upper 80s on Saturday, highs head back into the lower 90s probably through at least Wednesday. With dewpoints heading back into the lower 70s, afternoon heat index values increase to 96 to 103, and while not hot enough for a heat advisory, we're probably looking at several very muggy days with uncomfortable humidity. There will also be occasional shower/storm chances in there, and while continuous rain isn't expected, there will be at least a daily 20-40% chance somewhere in our forecast every day next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 617 PM CDT Fri Jun 26 2020 VFR conditions will prevail for the TAF period. Rain and a possible thunderstorm may pop up in the vicinity of KLNK but should not impact the terminal. A weak frontal boundary has passed through the area and may retreat northward. Due to this, winds will be light and variable for most of the TAF period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DeWald AVIATION...Fajman
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 933 PM CDT Fri Jun 26 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280245- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 933 PM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of southwest Iowa, west central Iowa, east central Nebraska, northeast Nebraska, and southeast Nebraska. .DAY ONE...Tonight and Saturday A thunderstorm watch is in effect until 4 am. Storms are currently ongoing (930 PM) across the area. Storms so far have not met severe weather criteria, but there is still potential for large hail, strong gusty winds, and flash flooding. Storm development should continue generally south of a line from Lincoln, Nebraska to Red Oak, Iowa. Scattered storms are likely past midnight, mostly south of Interstate 80. These storms could also contain some hail and gusty winds. A few non severe thunderstorms may linger early Saturday morning into the afternoon. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Additional thunderstorms could develop across the area Saturday night into Sunday as a frontal boundary lifts northward through the region. There is a marginal risk of severe storms again generally south of Interstate 80. Hot and humid weather develops Sunday through the middle of next week. Daytime highs will reach the 90s. When combined with increasing dewpoints in the lower 70s, afternoon heat index values could reach 96 to 103 for a few hours each afternoon through at least Wednesday. There will also be a daily chance of thunderstorms through the period. While it won't be raining constantly, we are moving into a typical summertime patter with occasional rain chances. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will not be needed tonight.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 804 PM CDT Fri Jun 26 2020 IAZ080-270130- Montgomery IA- 804 PM CDT Fri Jun 26 2020 ...SPECIAL WEATHER STATEMENT... At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near Red Oak, or 25 miles southwest of Atlantic, moving east at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Red Oak and Stanton. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for southwestern Iowa. LAT...LON 4101 9533 4112 9527 4110 9500 4090 9509 TIME...MOT...LOC 0104Z 290DEG 11KT 4106 9524 MEAD
Special Weather Statement National Weather Service Omaha/Valley Nebraska 837 PM CDT Fri Jun 26 2020 NEZ088-270200- Jefferson NE- 837 PM CDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY UNTIL 900 PM CDT... At 837 PM CDT, Doppler radar was tracking a strong thunderstorm near Mahaska, or 20 miles northwest of Washington, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fairbury, Reynolds, Crystal Springs Campground, Buckley Creek Recreational Area and Camp Jefferson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 400 AM CDT for southeastern Nebraska. LAT...LON 4001 9737 4015 9737 4016 9712 4000 9709 TIME...MOT...LOC 0137Z 259DEG 16KT 4003 9733 NICOLAISEN
Special Weather Statement National Weather Service Omaha/Valley Nebraska 904 PM CDT Fri Jun 26 2020 NEZ088-270230- Jefferson NE- 904 PM CDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY UNTIL 930 PM CDT... At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Fairbury, or 16 miles north of Washington, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Diller, Endicott, Steele City, Rock Creek Station State Historical Park and Camp Jefferson. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for southeastern Nebraska. LAT...LON 4011 9724 4019 9692 4000 9691 4000 9721 TIME...MOT...LOC 0204Z 259DEG 16KT 4006 9712 NICOLAISEN
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1022 PM CDT Fri Jun 26 2020
NEZ066-068-089-090-270345-
Otoe NE-Gage NE-Lancaster NE-Johnson NE-
1022 PM CDT Fri Jun 26 2020
...SPECIAL WEATHER STATEMENT...
At 1021 PM CDT, Doppler radar was tracking a line of thunderstorms
near Lorton, or 35 miles west of Tarkio, moving east at 20 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Nebraska City, Firth, Sterling, Cook, Talmage, Lorton, Adams and
Burr.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Iowa...and southeastern Nebraska.
LAT...LON 4054 9670 4067 9583 4061 9575 4059 9575
4058 9578 4056 9577 4052 9601 4052 9607
4051 9607 4044 9650
TIME...MOT...LOC 0321Z 281DEG 16KT 4062 9602
NICOLAISENSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
1105 PM CDT Fri Jun 26 2020
NEZ090-091-270430-
Johnson NE-Nemaha NE-
1105 PM CDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NEMAHA COUNTIES UNTIL
1130 PM CDT...
At 1104 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Peru to near Sterling. Movement was
southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Auburn, Tecumseh, Peru, Sterling, Johnson, Nemaha, Brownville, Brock,
Elk Creek, Brownville State Recreation Area, 7 Miles South Of Auburn
and 8 Miles South Of Johnson.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Nebraska.
LAT...LON 4050 9640 4051 9569 4050 9568 4047 9569
4046 9564 4043 9564 4042 9566 4034 9562
4031 9566 4032 9561 4029 9555 4026 9556
4026 9627
TIME...MOT...LOC 0404Z 292DEG 18KT 4048 9569 4046 9644
NICOLAISENThe Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
4 flash flood, 1 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Trained spotter reported hail of 1.25 inches.
Trained spotter reported estimated wind gusts of 60 mph.
Law enforcement reported water over the road.
Emergency management reported water flowing across the highway.
River gage at Wilber operated by the Department of Natural Resources was above the rated flood stage for approximately 12 hours.
Emergency management reported ongoing flooding on the south bound lane of highway.
Public reported flooding of roads and cropland around Talmage, with measured rain of at least 5 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903906, 903908, 903896, 903897, 906616, 903898, 903905.